Back in 2011, I underwent 2 months of intensive chemotherapy for cancer treatment.
As is usually the way with chemotherapy, I experienced a range of side effects, one of which was severe insomnia.
There are many different side effects that can arise during and after chemotherapy, and due to cancer treatment generally of course.
I remember reading a long list of potential side effects and being fairly terrified. I don’t remember insomnia being on the list, but it ended up being a major problem for me.
Either it was on the list and ‘chemo brain’ has since erased my memory of it. Or perhaps it just didn’t warrant a place among the more serious side effects.
Waking in the night
Throughout my life, I’ve experienced insomnia to varying degrees. I usually have what’s sometimes called sleep onset insomnia – when it takes a long time to fall asleep.
But during chemotherapy I started to experience sleep maintenance insomnia. This meant I regularly woke up in the middle of the night for a period of time before falling asleep again.
Awake but not tired
I would typically fall asleep around 11 pm but then wake up between 2 am and 3 am on many nights. And I would be completely awake – as if I’d had a full night’s sleep, or it was suddenly the middle of the day.
I didn’t feel sleepy, tired or blurry. I’d be awake for at least a couple of hours, sometimes up to four, before managing to fall asleep again.
Some of the other side effects I experienced were admittedly more worrying, so I didn’t seek much advice from the medical staff about my insomnia.
On reflection, I’ve come to realize there were probably several reasons I experienced insomnia during the treatment.
When I raised it with my oncologist, he suggested it was probably due to the standard dose of steroids they were giving me to help prevent sickness.
However, I think the full list below needs to be considered to really understand what was going on for me.
Possible reasons for insomnia during chemotherapy
As the medical staff suggested, I think the main contributor wasn’t so much the chemo drugs (Bleomycin, Etoposide, and Cisplatin – otherwise known as BEP), but the steroid Dexamethasone.
Insomnia is a well known potential side effect of Dexamethasone. A 2006 study of 60 patients found that 45% reported experiencing severe insomnia.
Talk to your doctor or nurse if you’re having problems sleeping. It can help to change a few things about when and where you sleep.
Interestingly, when my dose of Dexamethasone was halved to see if my sleep would improve, it definitely helped.
I don’t think it was a placebo effect, as they didn’t actually tell me about the change in dosage for a couple of days. Hardly conclusive proof, but it makes sense to me.
Another key factor was the level of anxiety, worry and fear that comes with having cancer.
Once awake in the night, difficult thoughts would quickly come to mind and were at times overwhelming. Anxiety and stress are known to cause or exacerbate sleep problems.
I developed tinnitus as a result of the chemotherapy, which was at its worst on the days I was receiving treatment.
I found the constant buzzing sound annoying, and it would keep me awake at times when it was particularly loud.
4. Disruption of sleep patterns
My normal routines and patterns were disrupted as I needed to go to bed and wake up at different times to take various tablets.
Keeping a stable sleep schedule is an important part of good sleep hygiene. So this disruption made it hard to sleep well.
5. Change to diet
It’s well known that chemotherapy can change your appetite and diet. Dexamethasone can also affect appetite – usually increasing it. In my case, I had cravings for carbohydrates.
I’m sure my partner at the time must have wondered if I would ever stop asking for spaghetti for dinner!
In a previous article, I discussed the impact that diet can have on sleep. There’s an interesting study which showed that increased carbohydrate intake is associated with less sleep.
6. Generally feeling bad
As anyone who goes through chemotherapy will know, you tend to feel unwell and/or not quite yourself a lot of the time.
I believe this contributed to the sleep problems, as I would often wake up feeling unwell. And then find it difficult to distract myself from the sensation of discomfort I felt in my own skin.
Coping with the insomnia
Even when the dose of Dexamethasone was reduced, I still had sleep problems and just tried to cope as best I could.
I tried to stay calm, and not allow myself to start stressing when I woke in the night or had difficulty falling asleep. I did simple breathing exercises to take my mind off any discomfort and help me relax.
I tried to eat healthy food, avoid stimulants and heavy food in the evening. And I went out every day for some fresh air and daylight, even if it was just for a short walk in the park.
Essentially, I just tried to manage my insomnia the same way I would do if I wasn’t having chemotherapy.
Looking back, I don’t think there’s a lot more I could have done to improve my sleep other than taking me off the Dexamethasone altogether.
The effects of the steroid are strong indeed; I’m not sure that much would have been able to counteract such a powerful drug.
I didn’t take any sleeping tablets, as I already felt up to the hilt in medication. So largely I just put up with the insomnia and tried to remember that I was going through all this to try to cure me of cancer.
And fortunately, I’m still all-clear 7 years later!
Is Dexamethasone really necessary?
A study in 2005 was conducted with the idea in mind that Dexamethasone during chemotherapy can reduce general quality of life.
The study authors suggested not using it to combat sickness unless the other anti-emetics aren’t working well.
My advice to anyone experiencing sleep problems during chemotherapy is to talk with the medical staff about it.
If you’re on Dexamethasone and experiencing side effects like insomnia (or some of the other side effects it can cause), ask if there are alternatives.
I also recommend practicing good sleep hygiene as best as you can because every little bit does help. And work on the anxiety side of things using your support network and any other options available to you.
Have you been through, or are currently going through chemotherapy?
Have you had problems with sleeping, and do you know what might have caused it?
Please share your story and thoughts in the comments below.